Tennessee, 2023

Damaging Winds in Tennessee, June 15, 2023

June 15, 2023 · NWS OHX · 7 events in 2 counties and zones

With a stationary boundary set up over southern Middle Tennessee and with plenty of moisture and instability, thunderstorms developed during the early afternoon hours of June 15, 2023 and turned strong to severe. Severe thunderstorm winds were the primary threat with these storms with several reports of fallen trees received generally south of Interstate 40.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

With a stationary boundary set up over southern Middle Tennessee and with plenty of moisture and instability, thunderstorms developed during the early afternoon hours of June 15, 2023 and turned strong to severe. Severe thunderstorm winds were the primary threat with these storms with several reports of fallen trees received generally south of Interstate 40.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 15, 11:41 AM CST, 49 minutes earlier.

Area forecast discussion, Jun 15, 11:41 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1241 PM CDT Thu Jun 15 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 155 AM CDT Thu Jun 15 2023

Over the next few days, a ridge extending from the Southern Plains
to Upper Midwest will build toward Middle TN. This will bring a
warming trend with generally low rain chances. There will be a few
disturbances that ride along the periphery of the ridge resulting
in the potential for a few thunderstorms, mainly in the heat of
the late afternoon and early evening each day. For today, there
will be scattered coverage of storms, in the 20-40 percent range.
We are not expecting severe wx, but of course any summertime
thunderstorm can produce very local downpours and gusty winds.
Rain chances will be lower for Friday and Saturday as the ridge
strength increases. Chances will be about 20 percent Friday. The
latest NBM (model blend) does not show any pops at all Saturday,
but a very isolated storm cannot be completely ruled out.

Temperatures will be slightly on the warm side of normal, but
nothing extreme or unusual. Humidity will not be bad at all for
this time of year. Heat index values will be near the actual
temperatures.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 155 AM CDT Thu Jun 15 2023

Rain and thunderstorm chances will increase for Sunday as a low
pressure system approaches from the Mid Ms Valley. A swath of
deep moisture and greater instability will bring the likelihood
for widespread rainfall and perhaps a few severe storms by late
Sunday. Sunday evening will be our main concern for weekend events
across the area.

The low pressure system will then drift southeastward across TN
Monday into Tuesday. this will keep a good deal of showers and
thunderstorms in the forecast. Rainfall totals of 1 to 2 inches
will be common from Sunday through Tuesday.

The GFS moves the low away Wednesday, but the ECMWF keeps the low
hanging over the area with unsettled conditions through all of
next week. Low confidence this far ahead, but the upper level
pattern across the U.S. does look stagnant, so we may end up with
wetter than normal conditions throughout next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Thu Jun 15 2023

Scattered storms have developed in the vicinity of BNA/MQY.
Keeping VCTS for now, but may need to amend on storm trajectories
over the next few hours. Some patchy fog is possible at SRB
overnight, but outside of storms that may provide MVFR to IFR
conditions for short periods of time, VFR should mostly prevail
for this TAF cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      67  92  63  90 /  10  10   0  10
Clarksville    65  91  60  89 /   0  10   0   0
Crossville     59  82  54  81 /  20  20   0   0
Columbia       64  91  61  89 /  10  10   0  10
Cookeville     62  86  57  83 /  10  20   0   0
Jamestown      61  83  55  81 /  10  20   0   0
Lawrenceburg   63  89  60  88 /  10  10   0  10
Murfreesboro   64  92  60  89 /  10  20  10  10
Waverly        64  91  60  89 /   0  10   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...13
LONG TERM....13
AVIATION.....Unger

In the hours before

Special weather statement, Jun 15, 11:56 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
1256 PM CDT Thu Jun 15 2023

TNZ027-059-151830-
Williamson TN-Davidson TN-
1256 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southwestern
Davidson and central Williamson Counties through 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bellevue, or 7 miles northwest of Franklin, moving
southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Franklin, Brentwood, Spring Hill, Thompson's Station, Leipers Fork
and Natchez Trace At Highway 96.

This includes the following highways...
 Interstate 65 between mile markers 55 and 70.
 Interstate 840 between mile markers 22 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 8668 3575 8689 3576 8694 3577 8693
      3578 8693 3578 8694 3577 8694 3577 8695
      3578 8695 3578 8696 3577 8697 3597 8711
      3608 8695
TIME...MOT...LOC 1755Z 318DEG 13KT 3597 8697

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Rose

The radar

The Nashville radar (KOHX), 48 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
June 15, 12:30 PM CST
Where
Williamson County, 1.65 mi NNE of Douglas
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.891, -86.856

A #tspotter on Twitter reported a tree down near Stillcreek Drive and Benmore Drive in Franklin from severe thunderstorm winds. Damages are estimated for the tree.

Thunderstorm Wind, Williamson

When
June 15, 12:30 PM CST
Where
Williamson County, 1.33 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.889, -86.869

A #tspotter on Twitter reported fallen trees in the Sullivan Farms area in Franklin. Damages are estimated.

Thunderstorm Wind, Williamson

When
June 15, 1:00 PM CST
Where
Williamson County, 2.75 mi SW of College Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.756, -86.719

A #tspotter on Twitter reported a snapped oak tree near Arno-Allisona Road and Giles Hill Road near Eagleville. Damages are estimated for the tree.

Thunderstorm Wind, Williamson

When
June 15, 1:05 PM CST
Where
Williamson County, 2.7 mi E of Reeds Store
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.721, -86.722

A #tspotter on Twitter reported a fallen tree along Flat Creek Road near Eagleville. Damages are estimated for the tree.

Thunderstorm Wind, Lawrence

When
June 15, 3:25 PM CST
Where
Lawrence County, 0.72 mi WSW of Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.247, -87.342

The Lawrence County emergency manager reported that severe thunderstorm winds downed a power line onto a vehicle at Ada and Palmer Road in Lawrenceburg. No injuries were reported. Damages are a rough estimate.

Thunderstorm Wind, Lawrence

When
June 15, 3:30 PM CST
Where
Lawrence County, 0.13 mi ENE of South Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.171, -87.268

The Lawrence County emergency manager reported that two 6 inch diameter trees were downed near Fall River Road and Florence Pulaski Road southeast of Lawrenceburg due to severe thunderstorm winds. Damages are a rough estimate.

Thunderstorm Wind, Lawrence

When
June 15, 3:30 PM CST
Where
Lawrence County, 0.05 mi SW of South Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.169, -87.270

The Lawrence County emergency manager reported that a tree had fallen onto a home along Old Florence Pulaski Road. No injuries were reported. Damages are a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093905, 1093906, 1093907, 1093908, 1093909, 1093910, 1093911.